Format

Send to

Choose Destination
J Korean Med Sci. 2006 Oct;21(5):946-9.

Etanercept-induced systemic lupus erythematosus in a patient with rheumatoid arthritis.

Author information

1
Department of Internal Medicine, Division of Rheumatology Ewha Womans University College of Medicine, Seoul, Korea.

Abstract

Tumor necrosis factor (TNF) is known to play a critical role in the pathogenesis of rheumatoid arthritis (RA). Etanercept is a recombinant soluble fusion protein of TNF alpha type II receptor and IgG, which acts as a specific TNF-alpha antagonist. Anti-TNF-alpha therapy has been an important advance in the treatment of RA. However, induction of autoantibodies in some proportion of patients treated with TNF alpha inhibitors raised concerns for development of systemic autoimmune diseases such as systemic lupus erythematosus (SLE). Although new autoantibody formation is common with anti-TNF alpha therapy, there are only rare reports of overt SLE, most of which manifested without major organ involvement and resolved shortly after discontinuation of the therapy. We describe a 55-yr-old Korean woman who developed overt life threatening SLE complicated by pneumonia and tuberculosis following etanercept treatment for RA. This case is to our knowledge, the first report of etanercept-induced SLE in Korea.

PMID:
17043436
PMCID:
PMC2722012
DOI:
10.3346/jkms.2006.21.5.946
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Korean Academy of Medical Sciences Icon for PubMed Central
Loading ...
Support Center